or Connect
TheCatSite.com › Forums › Our Feline Companions › Cat Health › Acepromazine
New Posts  All Forums:Forum Nav:

Acepromazine

post #1 of 5
Thread Starter 
Hi everyone. I am hoping that somebody might be able to give me some information to help me settle my mind.

I had a 9 year old healthy cat. He played, he ate, he did everything a normal, healthy, happy cat would do. Last Friday, Dec. 8th, I came home from work and he was very itchy. I noticed he had been drinking water a lot. Which is something he does when he is nervous and I figured the itching made him nervous.

After a few hours, he was getting frantic with the itch. Scratching his neck, licking his paws and nibbling on his belly and his feet. So I took him over to the vet and the vet gave him a shot of prednisone and a shot of Acepromazine. He said the Acepromazine would help relax him and hopefully let him get some sleep.

I got him home and he was very sedated so I thought that was OK since he had been given a tranquilizer. I watched most of the night to make sure he didn't hurt himself staggering around. He would not go to sleep though, he just kept trying to do things, walking around, eating, drinking, etc.

The following morning he had a seizure. I took him to the vet and they held him for 4 hours, took his blood and said he was fine. Although he was still groggy from the Acepromazine. The vet said there was no sign of anything wrong with his bloodwork except slightly anemic. They sent my little boy home. He slept with me on the couch all of last Saturday and seemed content and peaceful. Sunday morning (Dec. 10th) he started doing strange things. He would sit and stare as if he was in a trance. He would sit over his food bowl or water bowl and just stare down at it but was not very responsive to anything around him. Then it would pass when I went closer to him and gave him a nudge. This happened a few times at the water and food bowl and once at the litter box and at different times during the morning on the couch or the bed or wherever he was. Then he had trouble urinating. Finally he did but he took a long time to finish. When he got out of the litter box he seemed to have some pain but then walked into the other room.

Then I found him under the futon in one of those trances. I asked the vet again and he said he never heard of that. I asked if it could be from the Acepromazine and he said that should be out of his system by that time. But I was worried that some damaged was done.

Anyway, this went on until all of a sudden my cat was going from a chair to the futon and he fell and could not move his back legs at all. He seemed to be paralyzed. He was crying for help so he was awake and not like he was having a seizure. I rushed him to the vet where I was told again that they did not know what was wrong. At that point I had to make a decision and put my sweet boy to sleep because I did not know how else to ease his suffering at that point. He was unable to walk and he seemed so distraught.

Now I am heartbroken because not only did I lose my sweet boy but I don't even know why. And nobody seems to be able to tell me anything.

PLEASE is there anybody here who can tell me if they had a similar experience and what might have happened. My baby had an itch and within two days he was dead from God knows what. Did I miss something? Could I have saved him? I feel like I let him down. If only I had not worried so much about that itch, he would still be here. I am DEVASTATED to say the least and it's been a week now and I can't seemed to move forward in my grief because I can't seem to resolve the reason for the death.

Please help me if you can with any information.

Thank you.

Karen

PS - I apologize for such a lengthy post.
post #2 of 5
Oh honey, we are so sorry for your loss. Heartfelt headbuts and sooooothing, calming licks from KittenKiya's Clan.

Quick research on the web seems to indicate that this drug is widely used as a tranquilizer and an anti-nausea situation. It should be administered 0.25 to 1 mg per pound of body weight, but the higher doses are usually not necessary.

Effect should wear off in 6 to 8 hours.

Side Effects:

This medication LOWERS blood pressure and there have been reports of dog deaths with this medication, especially Boxers.

Medication should NOT be used along with flea collars and powders.

Rare side effect is aggression.

It is possible that your baby had an underlying condition that the medication MAY have made worse. There is no way to tell for sure unless you have a necropsy (autopsy) done and blood tests.

Honey, I am so, so very sorry.
post #3 of 5
I just dosed Ferris with it yesterday so I could try and groom him, just 5 mg dose, and it wore off him in 5 hours with no side or after effects.

I'm so sorry to hear about what happened to your furbaby. But the things that you are describing with the itchies prior to a full seizure reminded me of what happeneds to Ginger when she had a bad reaction to her rabies shot - she was going at her paws and itching herself likecrazy, and in researching that before rushing her back to the vet, I learned that the paw shaking can actually be a form of mini seizure.

I think it is remotely possible that your boy had a neurological issue, and that the dose of Ace probably had nothing to do with what happened to him ultimately. From what I understand, the Prednisone is the more dangerous drug by far.

I know a human that has mini seizures in her frontal lobe due to a rare condition, and when they occur, she goes into a tiny trance, stares off into space for a minute or two. It is this description of his behavior that leads me to think that there really may have been a brain issue, and the only way to know for sure is to pay for the labwork.

I am so sorry you lost your furfriend this way!
post #4 of 5
Thread Starter 
Thank you for your replies. I am just so devasted and confused because besides that itch, he didn't seem to have any problems until after the medication. Could be a coincidence and bad timing but it's just so hard to find closure since I don't actually have a cause of death to deal with. The vet says he doesn't know. My boy Tino has already been cremated so I can't do an autopsy at this point. All I can look forward to now is receiving his ashes.

This has been a horrible heartache for me because it's the first time I lost a beloved furbaby (great term by the way) to a death without first dealing with an illness for a period of time. When they are sick, you expect that someday it will end and you will miss them terribly but you always know that it was their time to be at peace. With my Tino, I don't have that feeling. I am still crying every day. It is a week today and it feels like it just happened. I just don't know how to get past this one. I guess time will be the only healer.

I also have Tino's biological sister to care for so I have to be strong for her. She is still looking for him. They've been together since birth. Misty is a sweetie and oddly enough, she almost died two years ago from a pre-anesthesia tranquilizer when she was having bladder stone surgery. Same vet's office but a different vet. He gave her Atropine, he said to reverse the effects of the tranquilizer, and he didn't go forward with the surgery that day. He tried a different one the following week and was able to get her through the surgery. Now I'm wondering if this was the same medication and maybe they are just allergic to it. They both seem to have the same medical history. Both had the same Calcium Oxalate stones and every antibiotic that one was allergic to, so was the other. That's the only thing I can think of right now is maybe an allergy. Or like one of you said, maybe Tino had an underlying condition that nobody was aware of. He was a 10 pound kitty and he got .2 ace injection. That doesn't seem like very much to me.

Well, I can't bring him back but I just don't know how long this horrible grief is going to have a hold on me. I hope he knows how much I loved him and that I would not have put him to sleep if I didn't feel that he was suffering or that he would have had a miserable existence ahead of him. I NEVER would have given him up. The house is so lonely without him.

Sorry for rambling. Thank you for listening.
post #5 of 5
Honey, everyone here on this site has two shoulders and two ears. You can have all you want, anytime you want.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Cat Health
TheCatSite.com › Forums › Our Feline Companions › Cat Health › Acepromazine